Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 15, NWS La Crosse, WI

April 18, 2017Juneau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Apr 18, 2017, 1:49 PM CDT for Juneau County, Wisconsin. It took effect at Apr 18, 2017, 7:00 PM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Apr 18, 2017, 1:49 PM CDT (18:49 UTC)
In effect from
Apr 18, 2017, 7:00 PM CDT
Expired
Apr 19, 2017, 9:30 PM CDT
In force
27 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Juneau County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River (WI) at Necedah (NCAW3).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05403000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

985 
WGUS43 KARX 181849
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
149 PM CDT Tue Apr 18 2017

.Recent rainfall will lead to minor flooding along the Yellow River
at Necedah.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC057-190649-
/O.NEW.KARX.FL.W.0015.170419T0000Z-170420T0000Z/
/NCAW3.1.ER.170419T0000Z.170419T0000Z.170419T0600Z.UU/
149 PM CDT Tue Apr 18 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Yellow River AT Necedah.
* from this evening to Wednesday evening.
* At 12:30 PM Tuesday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  evening.

&&
 
LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003

$$
4 follow-up statements
480 
WGUS83 KARX 191053
FLSARX


Flood Statement
National Weather Service La Crosse WI
553 AM CDT Wed Apr 19 2017

.The Flood Warning for the Yellow River at Necedah continues.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC057-200153-
/O.EXT.KARX.FL.W.0015.000000T0000Z-170420T0600Z/
/NCAW3.1.ER.170419T1200Z.170419T1200Z.170419T1200Z.UU/
553 AM CDT Wed Apr 19 2017

The Flood Warning continues for the Yellow River at Necedah.
* until late tonight...Or until the warning is cancelled.
* At  4:30 AM Wednesday the stage was 14.9 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  morning.

&&
 
LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003

$$

Rogers
362 
WGUS83 KARX 191428
FLSARX


Flood Statement
National Weather Service La Crosse WI
928 AM CDT Wed Apr 19 2017

.The Flood Warning continues for the Yellow River at Necedah.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC057-200528-
/O.EXT.KARX.FL.W.0015.000000T0000Z-170420T1800Z/
/NCAW3.1.ER.170419T1133Z.170419T1800Z.170420T0000Z.UU/
928 AM CDT Wed Apr 19 2017

The Flood Warning continues for
  The Yellow River AT Necedah.
* until Thursday afternoon...Or until the warning is cancelled.
* At  8:30 AM Wednesday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is near crest now, and will start to fall
  this afternoon. The river will fall below flood stage this
  evening.

&&
 
LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003

$$
194 
WGUS83 KARX 191432 CCA
FLSARX


Flood Statement
National Weather Service La Crosse WI
928 AM CDT Wed Apr 19 2017

.The Flood Warning continues for the Yellow River at Necedah.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC057-200528-
/O.COR.KARX.FL.W.0015.000000T0000Z-170420T1800Z/
/NCAW3.1.ER.170419T1133Z.170419T1800Z.170420T0000Z.UU/
928 AM CDT Wed Apr 19 2017

The Flood Warning continues for
  The Yellow River AT Necedah.
* until this evening...Or until the warning is cancelled.
* At 8:30 AM Wednesday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is near crest now, and will start to fall
  this afternoon. The river will fall below flood stage this
  evening.

&&
 
LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003

$$
488 
WGUS83 KARX 200230
FLSARX


Flood Statement
National Weather Service La Crosse WI
930 PM CDT Wed Apr 19 2017

.The Flood Warning is cancelled for the Yellow River at Necedah.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC057-200300-
/O.CAN.KARX.FL.W.0015.000000T0000Z-170420T1800Z/
/NCAW3.1.ER.170419T1133Z.170419T1315Z.170419T1645Z.UU/
930 PM CDT Wed Apr 19 2017

The Flood Warning is cancelled for
  The Yellow River at Necedah.
* At  8:30 PM Wednesday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at 11:45 AM Wednesday.
* Forecast...The river will continue to fall to 13.4 feet by Friday 
  morning.


$$

Aegerter

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 12:05 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 18, 12:05 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1205 PM CDT Tue Apr 18 2017

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Tue Apr 18 2017

Main fcst concerns this period are the SHRA/TSRA chances today
into this evening and temperatures.

06z data analysis and WV imagery has a vigorous shortwave moving
east along the WY/MT border with a sfc low ahead if it over central
SD. Plenty of convection over the Dakotas early this morning. The
leading edge warm advection/moisture transport wing of mostly SHRA
was into western MN. The main moisture plume ahead of the low was
well west of the fcst area. This as low level easterly flow out of
high pressure over the great lakes was providing WI and nearby areas
with a clear to partly and dry airmass early this morning.

Model runs of 18.00z initialized well. Solutions very similar as the
shortwave coming across the northern plains move quickly to eastern
Lk Superior by 00z, leaving rather quiet westerly flow over the
region for tonight. Short-term fcst confidences is generally good
this cycle.

For the short term, SD sfc low quickly track to Lk Superior by 00z
dragging the trailing cold front into the area. Main PV advection/
divergence aloft with the shortwave passes north of the fcst area
this morning, leaving the lower level thermo-dynamic forcing ahead
of/with the sfc-700mb trough/front to do most of the lifting work
once the moisture plume arrives. With system progged to shear/
weaken as it moves across the region today, the forcing/lift signal
weakens as it crosses the area. Models have refined the moisture
plume ahead of the trough/front, with a downward trend in the PW
values across the area during the late morning/afternoon hours as
the front approaches. All that said, MUCAPE progged over the area
this afternoon/evening has decreased too, now expected to be more in
the 100-250 J/KG range in mostly the 21-00z period. Will continue a
small TSRA mention mainly around this afternoon as it blends well
with neighboring grids. Consensus of both large scale and hi-res
CAMs models does produce precip as front approaches/crosses the
area, just not that much of it. WIll continue with some 50-70%
SHRA/isolated TSRA chances this morning/into mid afternoon, mainly
across the west/north parts of the fcst area when/where the lift
will be the strongest. Low level cold advection spreads across the
area behind the front for tonight, however not much clearing
expected at either lower clouds hang tough across the area or high
clouds ahead of the system for Wed/Wed night quickly spread E/NE
across the region. Blend of the guidance highs/lows for today/
tonight, remaining above the normals, looks well trended.

.LONG TERM...(Wednesday through Monday)
Issued at 333 AM CDT Tue Apr 18 2017

For Wednesday thru Thursday night: main fcst concerns this period
are the SHRA/TSRA chances and rain amounts Wed/Wed night then
cooler temps Thu/Thu night.

Model runs of 18.00z offer a tightening consensus on the shortwave
trough approach and move into the Upper Midwest Wed/Wed night.
Overall trend is a northward shift of features for Wed/Wed night.
Some timing/detail differences by Thu but overall consensus is for
some troughing to linger over the region Thu then get pushed east
Thu night as the next strong troughing digs into the Rockies. Fcst
confidence this period is average to good this cycle.

Given the fast movement of the next shortwave/trough into/across
the central plains Wed, the deeper/stronger moisture/forcing/lift
quickly spread NE into the fcst area Wed morning. Moisture/lift
maximize over the area Wed afternoon/evening then translate NE of
the area overnight. PW values in the inflow airmass in the 1 1/3
inch range Wed afternoon/evening, per NAEFS some 2 to 2.5 std
deviations above normal. MUCAPE in the inflow airmass south of the
sfc warm front progged in the 1K to 2K j/kg range. Combination of
deep layered lift, all the moisture and the CAPE, consensus
precip chances peaking around 90% across the area Wed evening,
along with likely TSRA Wed afternoon/evening looking well trended.

Biggest concern is not if rain is going to fall but how much and
where. With the northward model shifts since the 17.00z runs, this
could now be almost anywhere within the fcst area. See QPF/hydro
details/concerns in the hydrology section below. Will issue an ESF
for the rainfall concerns Wed/Wed night. All the clouds/SHRA Wed
to limit highs, with Wed feeling like a raw/damp day after the
past weekend and Mon. There is a marginal risk of non-rainfall
related severe weather across the S end of the fcst area Wed
afternoon/evening. This will depend on how far north the warm
front can move on Wed, with the main threat being large hail. See
SWODY2 for more details.

Secondary northern stream shortwave dropping in Thu keeps sfc thru
mid level troughing, and deformation band forcing/lift, over the
area Thu. With the northward shift, this now mainly over the N
half of WI into east-central MN. North fringe of this precip
shield perhaps cold enough for some -SN across far northern WI
late Wed night/Thu morning. Further south into our fcst area,
lingering precip chances in the deformation band Thu as a cold
rain. An even more raw/cooler day Thu as another surge of low
level cold advection spreads south across the area under low
clouds with N-NW winds 10-20 mph. Highs mainly areas Thu may
struggle to reach 50F. Lighter winds and clouds expected to
decrease Thu night sets the stage for some cold lows by Fri
morning. Thu night consensus lows in the 30s, with some frost
possible in areas along/NE of I-94, look quite reasonable.

For Friday thru Monday (days 4 to 7): main fcst concern this period
is temperatures.

Day 4-7 fcst confidence is average to good this cycle. After
Wed/Wed night, Fri thru Sun trending toward what is looking to be
a needed dry and quiet period. This period is setting up to be
dominated by sfc high pressure of Canadian origin as the next
system thru the flow tracks thru the lower/mid MS valley Sat/Sun.
With the main low level warm air bottled up well south of the area
by the lower/mid MS valley system, model/ensemble highs/lows for
Fri-Mon near to perhaps a few degrees below normal appear
reasonable at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Apr 18 2017

A band of showers continues to work through the area in advance of
a cold front, with a brief period of MVFR to low end VFR ceilings
expected across the area ahead of that front. However, there are
hints that a period of some clearing will arrive from west to east
through late afternoon, before lower MVFR clouds return later
tonight with the onset of stronger low level cold advection. Those
lower clouds should lift back to a VFR deck Wednesday morning in
advance of another round of more widespread rain expected to
arrive later Wednesday afternoon and evening.

&&

.HYDROLOGY...Wednesday and Wednesday night
Issued at 333 AM CDT Tue Apr 18 2017

There remains potential for widespread 1 to locally 3 inches of
rainfall across parts of the area Wed afternoon/night. At this time,
models vary on where the focus of the heavy rains will be, but there
has been a northward shift of the models since the 17.00z cycle. It
now appears the heavier of the rains could fall almost anywhere in
the fcst area. Due to recent locally heavy rains this past Friday
night, the greater threat of any heavy rains Wed/Wed night causing
renewed flooding/flash flooding concerns is mainly over NE IA and
far SW WI. For now will issue an ESF with the heavy rain threat. As
details become clearer and if confidence increases on the placement
of the heavy rain threat, hydrology headlines may be needed.
Continue to monitor forecasts closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...Lawrence
HYDROLOGY....RRS
Hazardous weather outlook, Apr 18, 4:07 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Tue Apr 18 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today into this evening.
Severe weather is not expected with any of these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms and locally heavy rainfall are possible Wednesday
afternoon and Wednesday night. Rain amounts of 1 to locally 3
inches are possible with these storms. The rainfall may result in
rises on area rivers with some flooding possible. Some localized
flash flooding is also possible given wet soils from recent heavy
rainfall.

Small hail and gusty winds are also possible with any stronger
thunderstorms across northeast Iowa an far southwest Wisconsin
Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.